Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Omaha, NE

May 5, 2002Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2002, 8:29 PM CDT for Boone County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2002, 8:29 PM CDT (01:29 UTC)
Expired
May 5, 2002, 9:00 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Omaha radar (KOAX), 149 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 060129
SVROMA
NEC011-060200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
828 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 900 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES WEST OF ALBION...OR
  ABOUT 42 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  ST. EDWARD...BOONE AND ALBION

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4172 9827 4150 9819 4154 9784 4191 9790

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:55 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 5, 2:55 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN MAY 5 2002

POSSIBILITY OF SEVERE TSTMS THROUGH TNGT IS THE MAIN FCST CONCERN.
SFC ANLYS EARLY THIS AFTN SHOWED LOW PRES OVER SD WITH A TROF
EXTENDING SWD INTO WRN KS.  LOW LEVEL MOISTURE CONTS TO INCREASE
EAST OF THE TROF...WITH DEWPOINTS IN THE 50S TO LOWER 60S.  SFC
LOW OVER ERN CO SHOULD MOVE NEWD ALONG THE BOUNDARY TNGT.  LOOKS
LIKE STORMS WILL DEVELOP TO OUR SW OR W AND THEN MOVE IN.  WILL
LEAVE POPS IN THE LIKELY RANGE...60 TO 70 PERCENT AND KEPT THE
MENTION OF PSBL SVR STMS.  HAIL SEEMS TO BE THE MAIN THREAT...
AND SOME WIND ALSO POSSIBLE.  BUMPED LOWS UP A LITTLE FROM PREVIOUS
FCST WITH INCREASE IN MOISTURE AND CONTINUATION OF S WIND
OVERNIGHT.

BOUNDARY WILL TRY TO PUSH SEWD THROUGH THE AREA ON MONDAY...AND
HAVE LOWERED POPS IN THE NWRN ZONES.  KEPT A CHANCE GOING ACROSS
SWRN IA AND PARTS OF SERN NE...WITH FNT STALLING.  IT APPEARS THE
FNT WILL TRY TO LIFT BACK NWD MON NGT AS LOW PRES DEEPENS OVER
WRN KS.  HAVE BEST CHANCE OF PCPN OVER THE NRN ZONES.  LOOKS LIKE
A DECENT SETUP FOR PCPN ON TUE...AND A GOOD RANGE OF TEMPS FROM
N TO S.

PATTERN REMAINS UNSETTLED WED...WITH GOOD CAA BEHIND THE FNT WITH
HIGH BUILDING SEWD FROM MT AND NRN WY.  EXPECT SOME DRY WX LATER
IN THE WEEK WITH CHANCE OF PCPN RETURNING AGAIN BY THE WEEKEND.
FIRST DRAFT OF THE WORK ZONES WAS SENT.

MILLER
...

305 AM DISCUSSION...

FORECAST CONCERNS ARE THUNDERSTORMS IN NEAR TERM

SYNOPSIS...FRONTAL BOUNDARY HAS STALLED OVR NRN KS AS EXPECTED.  SFC
HI PRES RIDGE JUST TO THE E OF THE AREA AND JUST TO THE WEST WE ARE
STARTING TO SEE RETURN FLOW.  00Z UPPER AIR ANALYSIS SHOWS NATIONS
MID SECTION BETWEEN POLAR AND SUBTROPICAL JETS WITH ZONAL 500MB
FLOW.  850MB DEWPOINTS HAVE INCREASED INTO THE UPPER TEENS OVR NRN
TEXAS.

FORECAST...TODAY TWO FRONTAL BOUNDARIES SET UP ACROSS FORECAST AREA
APPENDED TO DEVELOPING LO OVR ERN CO.  SRN BOUNDARY IS THE STALLED
FNT OVR NRN KS WHICH IS PROGGED TO MOVE VERY SLOWLY TO THE N.
SECOND BOUNDARY CUTS FM CO LO THRU NERN NEB INTO SWRN MN.
INCREASING LOW LEVEL MOISTURE FORECAST THROUGHOUT THE DAY ALONG FAST
850MB JET WITH 10-14C 850MB DEWPOINTS PROGGED BY 21Z.  UPPER LEVEL
FLOW BECOMES MORE SWRLY AND THE FIRST OF A SERIES OF SHORTWAVES
KICKS OUT AROUND 21Z.  SFC DEWPOINTS AROUND THIS TIME ARE INTO THE
LOWER 60S WITH CAPE VALUES OF 1500-2500J/KG.  HIGH HELICITY VALUES
SUGGESTING SUPERCELLS. WILL GO WITH THUNDERSTORMS LIKELY THIS
AFTERNOON AND TONIGHT WITH ALL INGREDIENTS IN PLACE AROUND PREVIOUS
MENTIONED BOUNDARIES.  ALL OF ERN NEB IN MODERATE RISK DAY1.

THUNDERSTORMS LOOK TO CONTINUE THROUGH THE OVERNIGHT...MAINLY
CONCENTRATED ALONG SRN BOUNDARY WHICH BY 12Z MON EXTENDS FM LO
CENTERED OVR CNTRL NEB TO JUST S OF OMA AND ACROSS SRN IA.

SFC LO PRES CONTINUES TO BUILD TO THE W ON MONDAY AND SFC BOUNDARY
REMAINS ACROSS FORECAST AREA. ETA PROGS SFC DEWPOINTS INTO THE LOW
70S OVR SRN ZONES WITH TEMPS APPROACHING 90 IN WRN ZONES.  AVN PROGS
DEWPOINTS IN THE UPPER 60S WITH TEMP ONLY IN THE UPPER 70S TO LO
80S. WITH FORECAST UNCERTAINTY...WILL GO WITH CONSISTENCY AND FOLLOW
MORE CLOSELY TO AVN REGARDING HIGHS.  WITH ALL THIS MOISTURE...CAPE
VALUES SOAR INTO THE 4000-4500J/KG RANGE WITH STEEP MID LEVEL LAPSE
RATE IN PLACE. THUNDERSTORMS CONTINUE IN FORECAST FOR MONDAY. SEE
SWODY2 FOR MORE DETAILS.

COLD FRONT COMES DOWN THRU TUE NIGHT.  WITH CONTINUED UPPER LEVEL
SUPPORT...CHANCE OF THUNDERSTORMS CONTINUES.  HIGH PRESSURE MOVES IN
WED NIGHT WITH AREA UNDER ZONAL FLOW.  NO CHANGES TO EXTENDED.

GRIFFIS

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE
THEOPHILUS AT 402-359-5166.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, May 5, 4:40 PM CDT, 3 hours 49 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT SUN MAY 5 2002

A TORNADO WATCH HAS BEEN ISSUED FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA UNTIL 1100 PM CDT.  SEVERE STORMS ARE EXPECTED TO
BE SCATTERED ACROSS THE AREA.  SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS.  THE
CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT.

SEVERE WEATHER IS ALSO POSSIBLE MONDAY...MAINLY EARLY.	SOME
DRIER AIR IS EXPECTED TO MOVE IN AS THE WIND SHIFTS TO NORTHWEST
MONDAY.  THIS SHOULD LIMIT THE SEVERE POTENTIAL TO MAINLY THE
FIRST HALF OF THE DAY.	MORE STORMS COULD DEVELOP MONDAY NIGHT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER
Local storm report, May 5, 6:56 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    OMAHA                     NE   1 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0545 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER AT 15TH AND
                                          CORBY.

0550 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          50TH AND IZARD.

0551 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          78TH AND DODGE.

0551 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          4OTH AND HAMILTON.

0552 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          104TH AND VALLEY.

0552 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          61ST AND DODGE.

0602 PM    COUNCIL BLUFFS            IA   1 INCH HAIL
05/05/02   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER 4 MILES NORTH
                                          OF JUNCTION HWYS 6 AND
                                          192.

0640 PM    1 NE WAVERLY              NE   .88 INCH HAIL
05/05/02   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0652 PM    5 NW HALLAM               NE   .88 INCH HAIL
05/05/02   LANCASTER                      HEAVY ACCUMULATION OF
                                          HAIL REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 5, 8:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
827 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    PLATTE CENTER             NE   1 INCH HAIL
05/05/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0717 PM    2 S COUNCIL BLUFFS        IA   .75 INCH HAIL
05/05/02   POTTAWATTAMIE                  AT INTERSECTION HWYS 6
                                          AND I80 REPORTED BY
                                          MEDIA.

0720 PM    PLATTE CENTER             NE   1 INCH HAIL
05/05/02   PLATTE                         65 MPH THUNDERSTORM
                                          WINDS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0730 PM    5 NW ASHLAND              NE   54 MPH TSTM GUST
05/05/02   SAUNDERS                       EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

0730 PM    CLARKSON                  NE   1.75 INCH HAIL
05/05/02   COLFAX                         EVENT DURATION 10
                                          MINUTES. ESTIMATED
                                          THUNDERSTORM WIND OF 60
                                          MPH REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0735 PM    CLARKSON                  NE   1.25 INCH HAIL
05/05/02   COLFAX                         SIDING AND EXTENSIVE
                                          WINDOW DAMAGE REPORTED
                                          BY HAM RADIO OPERATOR.

0740 PM    CLARKSON                  NE   1.25 INCH HAIL
05/05/02   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0740 PM    HOWELLS                   NE   1 INCH HAIL
05/05/02   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0751 PM    PLATTSMOUTH               NE   WIND DAMAGE
05/05/02   CASS                           THIRTY FOOT TREE BLOWN
                                          DOWN REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0753 PM    7 NW PLATTSMOUTH          NE   51 MPH TSTM GUST
05/05/02   CASS                           REPORTED BY STORM
                                          SPOTTER.

0759 PM    BEEMER                    NE   .75 INCH HAIL
05/05/02   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0818 PM    1 SW FREMONT              NE   55 MPH TSTM GUST
05/05/02   DODGE                          REPORTED BY STORM
                                          SPOTTER.

0820 PM    3 S COUNCIL BLUFFS        IA   50-60 MPH TSTM GUST
05/05/02   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:10 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge35 min
May 5, 7:15 PM CDTSevere Thunderstorm WarningOAXCass, Otoe30 min
May 5, 7:38 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton22 min
May 5, 7:59 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston31 min
May 5, 9:21 PM CDTSevere Thunderstorm WarningOAXBoone24 min
May 5, 10:33 PM CDTSevere Thunderstorm WarningOAXJefferson27 min
May 5, 10:51 PM CDTSevere Thunderstorm WarningOAXGage24 min
May 6, 12:11 AM CDTSevere Thunderstorm WarningOAXRichardson34 min
May 6, 1:57 AM CDTSevere Thunderstorm WarningOAXButler, Seward33 min
May 6, 2:06 AM CDTSevere Thunderstorm WarningOAXLancaster24 min
May 6, 2:30 AM CDTSevere Thunderstorm WarningOAXLancaster30 min
May 6, 2:40 AM CDTSevere Thunderstorm WarningOAXCass35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.